Alert archive / Iowa / Flash Flood Warnings in 2025

Flash Flood Warning 16, NWS Sioux Falls, SD

August 9, 2025Cherokee County, Iowa

NWS Sioux Falls, SD issued this flash flood warning at Aug 9, 2025, 3:41 AM CDT for Cherokee County, Iowa. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 9, 2025, 3:41 AM CDT (08:41 UTC)
Expired
Aug 9, 2025, 7:00 AM CDT
In force
3 hr
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Flood severity
None

County Cherokee County, IA

The radar

The Sioux Falls radar (KFSD), 135 km from the middle of the area, began a volume at 08:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 9, 3:50 AM CDTFLASH FLOOD1 Sse Cherokee, IACorrects previous flash flood report from 1 SSE Cherokee. Social media report with picture of flooded low laying area. Timing estimated by radar.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 8.7 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2025-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4205 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2025-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4205 J/kg
Mixed-layer CIN
-214 J/kg
Mixed-layer LCL
1448 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.6

Open this sounding in Storm Lab

The text

As transmitted.

476 
WGUS53 KFSD 090841
FFWFSD
IAC035-091200-
/O.NEW.KFSD.FF.W.0016.250809T0841Z-250809T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Sioux Falls SD
341 AM CDT Sat Aug 9 2025

The National Weather Service in Sioux Falls has issued a

* Flash Flood Warning for...
  Central Cherokee County in northwestern Iowa...

* Until 700 AM CDT.

* At 341 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1.5 and 3 inches of 
  rain are estimated to have fallen. The expected rainfall rate is 1 
  to 2 inches in 1 hour. Additional rainfall amounts of 1 to 3 
  inches are possible in the warned area. Flash flooding is ongoing 
  or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Cherokee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Be aware of your surroundings and do not drive on flooded roads.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 4277 9544 4269 9546 4269 9557 4264 9569
      4270 9567 4277 9560 4279 9555

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR

$$

JH
3 follow-up statements
711 
WGUS73 KFSD 091011
FFSFSD

Flash Flood Statement
National Weather Service Sioux Falls SD
511 AM CDT Sat Aug 9 2025

IAC035-091200-
/O.CON.KFSD.FF.W.0016.000000T0000Z-250809T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cherokee IA-
511 AM CDT Sat Aug 9 2025

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 7 AM CDT THIS MORNING 
FOR CENTRAL CHEROKEE COUNTY...

At 511 AM CDT, Doppler radar indicated thunderstorms producing heavy 
rain moving into the warned area. Between 2 and 4 inches of rain are 
estimated to have fallen. The expected rainfall rate is up to 1 to 2 
inches in 1 hour. Additional rainfall amounts up to 2 inches are 
possible in parts of the warned area. Flash flooding is ongoing or 
expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Cherokee.

Although rain had tapered off briefly, additional thunderstorms with 
heavy rain are moving back into the area from the south.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Be aware of your surroundings and do not drive on flooded roads.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 4277 9544 4269 9546 4269 9557 4264 9569
      4270 9567 4277 9560 4279 9555

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR

$$

JH
172 
WGUS73 KFSD 091028
FFSFSD

Flash Flood Statement
National Weather Service Sioux Falls SD
528 AM CDT Sat Aug 9 2025

IAC035-091200-
/O.CON.KFSD.FF.W.0016.000000T0000Z-250809T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cherokee IA-
528 AM CDT Sat Aug 9 2025

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 7 AM CDT THIS MORNING 
FOR CENTRAL CHEROKEE COUNTY...

At 528 AM CDT, Doppler radar indicated thunderstorms had produced 
heavy rain across the warned area. Between 2 and 4 inches of rain 
are estimated to have fallen. Additional rainfall amounts less than 
0.5 inches are expected in the warned area. Flash flooding is 
ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Cherokee.

Thunderstorms approaching the warned area have weakened and no 
longer appear to pose a threat for additional heavy rainfall. 
However, flooding from heavy rain earlier this morning may still be 
ongoing as the water slowly recedes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Be aware of your surroundings and do not drive on flooded roads.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 4270 9567 4277 9560 4279 9555 4277 9544
      4269 9546 4269 9557 4264 9569

FLASH FLOOD...RADAR INDICATED

$$

JH
547 
WGUS73 KFSD 091208
FFSFSD

Flash Flood Statement
National Weather Service Sioux Falls SD
708 AM CDT Sat Aug 9 2025

IAC035-091218-
/O.EXP.KFSD.FF.W.0016.000000T0000Z-250809T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cherokee IA-
708 AM CDT Sat Aug 9 2025

...FLASH FLOOD WARNING HAS EXPIRED FOR CENTRAL CHEROKEE COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

&&

LAT...LON 4270 9567 4277 9560 4279 9555 4277 9544
      4269 9546 4269 9557 4264 9569

$$

JH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 3:34 AM CDT, 7 minutes earlier. Its key messages:

  • Widely scattered showers and isolated thunderstorms will persist for most of the morning mainly across northwestern IA. While the severe weather risk is low, any stronger storms will be capable of producing large hail and locally heavy rainfall.
  • Areas of locally dense fog will be possible tonight mainly southeast of a Vermillion to Jackson, MN line. With visibilities of a mile or less possible through Sunday morning, be prepared for rapid changes in visibility over short distances through mid-morning.
  • Wildfire smoke will return to the area on Sunday. While most of this should stay aloft, slight reductions in air quality and visibility northwest of a Wagner to Sioux Falls to Marshall, MN line will be possible.
  • Near to above normal temperatures will continue into the new week with daily highs in the low to upper 80s and low 90s expected.
Area forecast discussion, Aug 9, 3:34 AM CDT, 7 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
334 AM CDT Sat Aug 9 2025

.KEY MESSAGES...

- Widely scattered showers and isolated thunderstorms will
  persist for most of the morning mainly across northwestern IA.
  While the severe weather risk is low, any stronger storms
  will be capable of producing large hail and locally heavy
  rainfall.

- Areas of locally dense fog will be possible tonight mainly
  southeast of a Vermillion to Jackson, MN line. With
  visibilities of a mile or less possible through Sunday
  morning, be prepared for rapid changes in visibility over
  short distances through mid-morning.

- Wildfire smoke will return to the area on Sunday. While most
  of this should stay aloft, slight reductions in air quality
  and visibility northwest of a Wagner to Sioux Falls to
  Marshall, MN line will be possible.

- Near to above normal temperatures will continue into the new
  week with daily highs in the low to upper 80s and low 90s
  expected.

&&

.DISCUSSION...
Issued at 330 AM CDT Sat Aug 9 2025

A slightly cooler day ahead! Taking a look across the area, the main
focus continues to be on a southeastward progressing cold front
currently located along a Ponca, NE to Sioux Center, IA to Jeffers,
MN line as of 2 am. While a few isolated showers and thunderstorms
have developed along and ahead of this feature, most of this
activity continues to be sub-severe due to a weak capping inversion
as depicted in model soundings. Looking ahead, with bits of
isentropic lift rotating around a strengthening upper-level low
(ULL) this morning; expect additional light showers to develop
across areas west of I-29 through late morning before dissipating.
As far our severe weather chances go, most of the high resolution
guidance does have additional convection developing across our far
southeastern zones between 12z-15z this morning as another wave
lifts out of the Nebraska Panhandle and interacts with a
strengthening LLJ. However, it would be an understatement to say how
low my confidence is given the poor performance of the CAMs and
positioning of the LLJ in 00z guidance (SW IA to NE IA).

With this in mind, pattern recognition suggests that additional
light to moderate showers make it into far northeastern NE and
portions northwestern IA around daybreak; but the better convection
stays just to our southeast just ahead of our previously mentioned
cold front. Nonetheless, could also see a situation where portions
of the convection just scrapes Ida and/or Buena Vista counties in
northwestern IA before lifting into northcentral IA. If the latter
were to occur, the primary hazards would likely be: small hail,
damaging winds up to 65 mph, and locally heavy downpours. Either
way, most of this activity should be out of our area by mid-morning.
From here, expect quieter conditions to return as cloud cover
gradually decrease from west to east over the course of the morning.
With an influx of cold air advection (CAA) and light northeasterly
winds expect cooler conditions today with highs topping out in the
low to mid 80s. Lastly, as lighter winds return overnight and a
surface inversion sets up; could see some areas of locally dense fog
develop southeast of a Vermillion to Jackson, MN line. With this in
mind, be prepared for rapid changes in visibility heading into
Sunday.

Looking into Sunday, any lingering fog should dissipate as diurnal
heating returns in the morning. With northwesterly surface winds in
place and linger CAA aloft, expect conditions to continue to trend
cooler with highs mainly in the upper 70s to low 80s for the day.
Looking aloft, could see the return of some wildfire smoke from
Sunday afternoon onwards. While most of this is expected to stay
aloft, can't rule out some decreases in air quality and visibility
at times mainly northwest of a Marshall, MN to Sioux Falls to Wagner
line. With this in mind, make sure to monitor your local air quality
if you're planning any outdoor activities especially if you're apart
of a sensitive group.

Heading into the extended period, a predominantly troughy pattern
continues aloft as a series of waves moves across the northern and
central plains through Tuesday. While our area should stay mostly
dry, the pushes of CAA should help our temperatures stay near our
seasonal averages. With this in mind, expect highs to be mostly in
the 80s each day. From Wednesday onwards, conditions will begin to
trending warmer with highs increasing into the mid 80s to low 90s as
southerly surface winds return. Lastly, our next concrete rain
chances likely return by Friday as a cold front swings trough the
area. With a warm and moist airmass likely ahead of this feature,
this will likely be the next period to watch for any organized
convection moving forward.

&&

.AVIATION /06Z TAFS THROUGH 06Z SUNDAY/...
Issued at 1030 PM CDT Fri Aug 8 2025

A strong inversion aloft has kept storms from developing this
evening, with only isolated thunderstorms expected east of
Interstate 29 through about 07Z. Some guidance is indicating
another round of thunderstorms lifting out of NE into
northwestern IA toward 12Z on Saturday, though confidence
continues to be low.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.

&&

DISCUSSION...05
AVIATION...JM
Hazardous weather outlook, Aug 8, 10:42 PM CDT, 4 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
1042 PM CDT Fri Aug 8 2025

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-100345-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
1042 PM CDT Fri Aug 8 2025

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Tonight.

Isolated thunderstorms will be possible east of Interstate 29 through
midnight with half dollar size hail and winds gusts up to 70 mph
being the main threats. Toward early Saturday morning additional
isolated severe storms may lift out of Nebraska into parts of
northwest Iowa with half dollar hail and wind gusts to 70 mph again
being the main threats.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 3:21 AM CDTSevere Thunderstorm WarningFSDCherokee39 min
Aug 9, 3:59 AM CDTSevere Thunderstorm WarningFSDCherokee26 min
Aug 9, 4:10 AM CDTSevere Thunderstorm Warning Considerable damage threatFSDBuena Vista, Cherokee, Ida50 min
Aug 9, 5:44 AM CDTSevere Thunderstorm WarningFSDIda16 min
Aug 9, 7:06 AM CDTSevere Thunderstorm WarningFSDIda, Woodbury54 min

Nearby

Flash Flood Warnings in Iowa, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.